Share this Page:
In this video interview, Dr Eric Jonasch from MD Anderson Cancer Center, Texas in the USA talks about managing adverse events to immunotherapy and targeted therapy combinations.
There are more adverse events from any type of combination treatment compared to single treatments, especially immune adverse events. Nivolumab alone is very well tolerated and quite easy to manage. The combination of a TKI plus a checkpoint inhibitor, such as pembrolizumab/axitinib and avelumab/axitinib will have a higher level of immunotherapy adverse events as well as TKI side effects. The ipilimumab/nivolumab combination has its own set of immune-related adverse events, which were higher than that of the immunotherapy-TKI combinations.
The adverse events that cause the biggest clinical dilemmas are diarrhoea, hepatitis (inflammation of the liver) and nephritis (inflammation of the kidney).
To determine which drug is causing the adverse event and to manage it, Dr Jonasch suggests to watch the patient to see if the adverse event gets better. If you see substantial improvement of the symptoms it is likely to be driven by the TKI because TKIs don’t last long in the body. With the TKIs, you can modulate the schedule or the dose of the TKI so that you can hopefully get below a threshold of intolerability for the patient. Immune-related adverse events are not as easily managed and may need steroids or other immunosuppressive drugs to control.